New York, 2005

Flash Flood in New York, September 16 to 17, 2005

September 16 to 17, 2005 · NWS BUF · 1 event in 1 county or zone

Showers and thunderstorms moved across the North country during the evening hours with isolated areas of intense rain over Jefferson County. In the town of Antwerp, a portion of Route 22 was washed out by flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Showers and thunderstorms moved across the North country during the evening hours with isolated areas of intense rain over Jefferson County. In the town of Antwerp, a portion of Route 22 was washed out by flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 16, 9:39 PM EST, 51 minutes earlier.

Area forecast discussion, Sep 16, 9:39 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1039 PM EDT FRI SEP 16 2005

.UPDATE...

QUICK UPDATE TO ZONES ISSUED AT 1030 PM TO CLEAN UP FIRST PERIOD
WORDING. CHANGED SCATTERED SHOWERS TO A CHANCE OF LIGHT RAIN OR
DRIZZLE FOR WESTERN NY AND THE FINGER LAKES REGION.  THUNDER STILL
RUMBLING OVER THE EASTERN LAKE ONTARIO COUNTIES. WE KEPT THE MENTION
OF THUNDER THE REMAINDER OF THE NIGHT.

FLOOD STATEMENT ISSUED FOR URBAN AND SMALL STREAM FLOODING IN
JEFFERSON COUNTY.

.SHORT TERM (TONIGHT THROUGH MONDAY)...

IT WAS QUITE THE DAY. RAIN WAS MUCH HEAVIER THAN ANTICIPATED AND IT
APPEARS AS THOUGH RADAR ESTIMATES WERE QUITE AT BIT TOO LOW. AREAS
FROM NORTHERN CHAUTAUQUA COUNTY NORTHEAST ACROSS NORTHERN
CATTARAUGUS SOUTHERN ERIE...NORTHWEST WYOMING AND PARTS OF GENESEE
COUNTY PROBABLY HAD AN AVERAGE OF 3 INCHES...MOST OF IT COMING IN
JUST A FEW HOURS. THERE HAVE BEEN SIGNIFICANT INCREASES ON THE
LEVELS OF AREA CREEKS...ESPECIALLY CAZENOVIA AND CAYUGA.

THE HEAVIEST RAINS HAVE MOVED OFF TO THE NORTH AND NORTHEAST BUT THE
SURFACE LOW COMBINED WITH A SHORT WAVE MOVING NORTHEAST ACROSS US
WILL KEEP AT LEAST SCATTERED ACTIVITY OVER THE REGION INTO SATURDAY
NIGHT.

IMPROVEMENT WILL FINALLY COME SUNDAY AS A WEAK RIDGE BUILDS IN AT
ALL LEVELS.

THE NEXT THREAT OF SHOWERS WILL COME MONDAY AS A SURFACE COLD FRONT
APPROACHES FROM THE NORTHWEST TRAILING FROM A JAMES BAY LOW.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...

A FAST ZONAL FLOW ALOFT WILL CONTINUE OVER THE U.S./CANADIAN BORDER
DURING THE FORECAST PERIOD. MOST OF THE TIME IT WILL BE MILD AND DRY
...BUT A COUPLE OF UPPER LEVEL IMPULSES TRACKING EAST THROUGH THE
ZONAL FLOW WILL BRING A CHANCE OF SHOWERS ON TUESDAY AND FRIDAY.

.AVIATION...

LOW PRESSURE OVER NORTHEAST OHIO WILL TRACK ACROSS WESTERN AND
CENTRAL NEW YORK TONIGHT THEN MOVE OUT INTO NEW ENGLAND SATURDAY
MORNING. THE AREA OF HEAVY RAIN AND SCATTERED THUNDERSTORMS IS
CURRENTLY LIFTING NORTH ACROSS LAKE ONTARIO AND THE NORTH
COUNTRY...BUT SCATTERED SHOWERS WILL STILL DEVELOP ACROSS THE AREA
THIS AFTERNOON INTO TONIGHT AS THE LOW APPROACHES FROM THE
SOUTHWEST. THIS WILL KEEP CIGS AND VSBYS AT MVFR TO IFR LEVELS
THROUGH EARLY TONIGHT. EXPECT IFR TO LIFR CONDITIONS TO BECOME MORE
COMMON AFT 09Z AS THE LOW LEVELS BECOME SATURATED THROUGH A DEEPER
LAYER.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...A FLOOD WARNING REMAINS IN EFFECT FOR THE BUFFALO CREEK

.MARINE...NONE

SHORT TERM...SL
LONG TERM...TJP
AVIATION...APB
Hazardous weather outlook, Sep 16, 2:50 AM EST, 19 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
350 AM EDT FRI SEP 16 2005

LEZ020-040-041-061-LOZ042>045-062>065-NYZ001>008-010>014-019>021-
085-SLZ022-024-170800-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-
JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
350 AM EDT FRI SEP 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO...
AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

JJR

The radar

The Ft Drum radar (KTYX), 50 km away, was scanning. The volume nearest the first event began at 03:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
September 16, 10:30 PM EST to September 17, 4:30 AM EST
Where
Jefferson County, Antwerp
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
44.200, -75.617

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475091.